Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 231, NWS Birmingham, AL

May 13, 2006Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2006, 9:19 PM CDT for Russell County, Alabama. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2006, 9:19 PM CDT (02:19 UTC)
Expired
May 13, 2006, 9:49 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
May 13, 9:37 PM CDTHAIL 0.5Phenix City, ALDIME SIZE HAIL UP TO 3/4 OF AN INCH DEEP IN PHENIX CITY.
May 13, 9:37 PM CDTHAIL 0.75Phenix City, AL
May 13, 9:41 PM CDTHAIL 0.88Phenix City, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 140219
SVRBMX
ALC113-140300-
/O.NEW.KBMX.SV.W.0231.060514T0219Z-060514T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
919 PM CDT SAT MAY 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...PHENIX CITY...LADONIA

* UNTIL 1000 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF LADONIA...OR ABOUT 6 MILES
  WEST OF SMITHS...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADONIA BY 925 PM CDT
  PHENIX CITY BY 930 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3248 8516 3243 8530 3228 8499 3251 8500

$$
KNS/99
1 follow-up statement
000 
WWUS54 KBMX 140249
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT SAT MAY 13 2006

ALC113-140259-
/O.CAN.KBMX.SV.W.0231.000000T0000Z-060514T0300Z/
RUSSELL AL-
949 PM CDT SAT MAY 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...

AT 949 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREAS...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.

LAT...LON 3248 8516 3243 8530 3228 8499 3251 8500

$$

KNS/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:26 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 13, 3:26 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SAT MAY 13 2006

.DISCUSSION...DETERMINING THE CHANCES FOR SEVERE WEATHER
LATE THIS AFTERNOON AND TONIGHT IS THE MAIN CHALLENGE. AT THE
MOMENT...APPEARS THE THREAT FOR SEVERE WEATHER ACROSS THE AREA
HAS DIMINISHED A BIT AS THE INITIATION POINT FOR NEW DEVELOPMENT
OF SHOWERS AND STORMS REMAINS UNCERTAIN. IF SEVERE STORMS
DEVELOP...THEY WILL LIKELY OCCUR BETWEEN 7 PM CDT AND
7 AM CDT...ROUGHLY 3 TO 6 HOURS LATER THAN PREVIOUSLY THOUGHT.

MODELS IN THE SHORT TERM INITIALIZED POORLY ACROSS ALABAMA.
GENERALLY...WILL USE A BLEND OF MODEL DATA. WILL MAKE SOME
CHANGES TO THE PREVIOUS FORECAST...BUT NOTHING TOO MAJOR.

AT 315 PM CDT...A WEAKENING AREA OF SHOWERS AND THUNDERSTORMS
ALONG A MID LEVEL MOISTURE CONVERGENCE ZONE WERE MOVING OUT OF
EAST ALABAMA. THE AIR WAS STABLE AND COOL FROM RAIN AND CLOUDS
ALONG A TUSCALOOSA TO AUBURN LINE WHERE TEMPERATURES WERE IN
THE 60S. THE AIR WAS UNSTABLE SOUTH OF AN ALICEVILLE TO TROY LINE
AND NORTH OF A HAMILTON TO WEDOWEE LINE WHERE SUN HAS BOOSTED
TEMPERATURES INTO THE 70S.

A SURFACE BOUNDARY/COLD FRONT STRETCHED FROM NEAR LITTLE ROCK
ARKANSAS TO LEXINGTON KENTUCKY WILL LIKELY SERVE AS THE BEST
INITIATION POINT FOR REDEVELOPMENT OF SHOWERS AND STORMS TONIGHT.

FOR THE REST OF THIS AFTERNOON...CURRENT SHOWERS SOUTHEAST OF
BIRMINGHAM WILL CONTINUE TO WEAKEN AND MOVE INTO GEORGIA BY
5 PM CDT. SKIES WILL CLEAR WEST TO EAST AS DRIER AIR MOVES IN.

DETERMINING WHERE AND IF NEW SHOWERS AND THUNDERSTORMS DEVELOP
LATE THIS AFTERNOON AND EVENING REMAINS VERY DIFFICULT.
THROUGH 7 PM CDT...APPEARS THERE ARE TWO LOCATIONS WHERE NEW
SHOWERS AND STORMS DEVELOP. THE FIRST AREA IS NORTH OF A VERNON
TO HEFLIN LINE WHERE THE MID LEVEL CAP IS WEAKEST AND AFTERNOON
SUN HAS WARMED TEMPERATURES INTO THE MID 70S...AND THE SECOND
AREA MAY BE ALONG A PRONOUNCED OUTFLOW BOUNDARY STRETCHING
ALONG A DEMOPOLIS TO DOTHAN LINE. CONFIDENCE OF DEVELOPMENT
THROUGH 7 PM CDT REMAINS LOW IN THESE LOCATIONS...HOWEVER IF
THUNDERSTORMS CAN DEVELOP...LARGE HAIL UP TO THE SIZE OF GOLF
BALLS IS THE MAIN CONCERN...THOUGH DAMAGING WINDS UP TO 60 MPH
MAY BE POSSIBLE AS THE AIR WILL BE UNSTABLE.

LATER TONIGHT...BELIEVE THE SURFACE BOUNDARY/COLD FRONT WILL
SERVE AS THE MAIN SOURCE TO PRODUCE SHOWERS AND STORMS.
STORMS WILL DEVELOP ALONG THIS FRONT IN TENNESSEE AROUND SUNSET.
THESE STORMS WILL LIKELY MOVE SOUTHEAST ALONG THE FRONT...
AFFECTING LOCATIONS NORTH OF INTERSTATE 20 BETWEEN 10 PM CDT
AND 3 AM CDT...AND POINTS SOUTH AFTER 3 AM CDT. AGAIN...LARGE HAIL
IS THE MAIN THREAT WITH A FEW STORMS...THOUGH WIDESPREAD SEVERE IS
NOT EXPECTED. WILL LEAN TOWARDS THE HIGHER SIDE OF GUIDANCE FOR
RAIN CHANCES TONIGHT.

WILL HAVE TO WATCH TO SEE IF A COMPLEX OF SHOWERS AND
THUNDERSTORMS DEVELOPS OVER CENTRAL MISSISSIPPI AFTER MIDNIGHT
TONIGHT THEN MOVE ACROSS AREAS SOUTH OF INTERSTATE 20 AFTER
3 AM CDT AS SOME MODELS INDICATE. AGAIN...SOME LARGE HAIL MAY
OCCUR WITH THESE STORMS. CONFIDENCE OF THIS OCCURRING REMAINS LOW.

ON SUNDAY...THE FRONT/SURFACE BOUNDARY WILL CONTINUE TO MOVE SOUTH
AND BRING SHOWERS AND THUNDERSTORMS...MAINLY IN THE MORNING...TO
LOCATIONS SOUTH OF INTERSTATE 20. WILL HAVE TO WATCH FOR THE
POTENTIAL OF STRONG/SEVERE STORMS IN THE MONTGOMERY/AUBURN/
PHENIX CITY AREAS AS THE AIR IS FORECAST TO BE UNSTABLE WITH
LIFTED INDICES -1 TO -4. LOCATIONS ALONG AND NORTH OF
INTERSTATE 20 INCLUDING BIRMINGHAM...TUSCALOOSA...AND
ANNISTON SHOULD BE DRY FOR MOST...IF NOT ALL DAY.

SUNDAY NIGHT...WILL KEEP A LOW CHANCE FOR MAINLY EVENING
SHOWERS AND STORMS ALONG AND SOUTH OF INTERSTATE 85 WHERE THE
FRONT/SURFACE BOUNDARY IS EXPECTED TO LINGER. DRY AND CLEARING
CONDITIONS ARE FORECAST ELSEWHERE.

MONDAY APPEARS TO BE DRY...BUT COOL WITH HIGHS IN THE 67 TO 77
DEGREE RANGE AND LOWS IN THE 44 TO 54 DEGREE RANGE. MOSTLY CLEAR
CONDITIONS CAN BE EXPECTED SOUTH OF INTERSTATE 20...WHILE AFTERNOON
CLOUDS MAY THICKEN NORTH OF INTERSTATE 20...CLOSER TO THE UPPER
LOW TO THE NORTH.

TUESDAY AND WEDNESDAY...WILL KEEP CHANCES FOR SHOWERS AND
THUNDERSTORMS BOTH DAYS AS THE UPPER LOW ROTATES A DISTURBANCE
THR0UGH THE AREA ON THESE DAYS. WILL LOWER TEMPERATURES SLIGHTLY
AS WELL.

THURSDAY AND BEYOND...DRY AND WARMER WEATHER IS EXPECTED AS THE
UPPER LOW TO OUR NORTH MOVES EAST. NORMAL TEMPERATURES WITH HIGHS
IN THE LOWER 80S AND LOWS IN THE MID TO UPPER 50S ARE FORECAST
BY FRIDAY. THE NEXT SYSTEM MAY APPROACH THE AREA LATE SATURDAY...
BUT CONFIDENCE REMAINS LOW WITH THIS FEATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  72  43  68 /  50  20  10  10
ANNISTON    55  73  45  69 /  50  20  10  10
BIRMINGHAM  56  72  47  69 /  50  20  10  10
TUSCALOOSA  56  75  46  72 /  50  20  10  10
CALERA      56  73  47  69 /  50  20  10  10
AUBURN      58  74  52  71 /  30  50  20  10
MONTGOMERY  59  77  54  75 /  30  50  20  10
TROY        59  76  54  75 /  20  50  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91
Hazardous weather outlook, May 13, 1:26 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT SAT MAY 13 2006

ALZ011>015-017>050-141130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
126 PM CDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND OVERNIGHT ACROSS CENTRAL ALABAMA.  LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS FROM THESE STORMS.  STORMS WILL INITIATE BY
AROUND 4 PM...AND ARE EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG STORMS ARE POSSIBLE MAINLY THROUGH NOON ON SUNDAY. THE
GREATEST POTENTIAL EXISTS SOUTH OF INTERSTATE 20 AND THE MAIN THREAT
WILL BE SMALL HAIL AND GUSTY WINDS. A COLD FRONT WILL PUSH THROUGH
SOUTHERN ALABAMA SUNDAY AFTERNOON ENDING THE CHANCE OF STRONG
STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THROUGH EARLY SUNDAY.

75

In the hours before

Local storm report, May 13, 8:11 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 N SYLACAUGA           33.20N 86.26W
05/13/2006  E1.00 INCH       TALLADEGA          AL   TRAINED SPOTTER

            QUARTER SIZED HAIL ON HWY 280 NEAR MERKLE MOUNTAIN.

0740 PM     HAIL             1 NE SYLACAUGA          33.19N 86.25W
05/13/2006  E1.00 INCH       TALLADEGA          AL   LAW ENFORCEMENT

            QUARTER SIZED HAIL JUST NORTHEAST OF SYLACAUGA...NEAR
            CENTER HILL.

&&

DCW
Local storm report, May 13, 8:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             NEW SITE                33.04N 85.78W
05/13/2006  E0.25 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            PEA SIZED HAIL IN NEW SITE.

&&

DCW
Local storm report, May 13, 8:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 E NEW SITE            33.04N 85.76W
05/13/2006  E0.88 INCH       TALLAPOOSA         AL   PUBLIC

            NICKEL SIZED HAIL JUST EAST OF NEW SITE.

&&

DCW
Local storm report, May 13, 8:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             DADEVILLE               32.83N 85.77W
05/13/2006  E0.75 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN DADEVILLE.

&&

DCW
Local storm report, May 13, 8:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             GOLDVILLE               33.08N 85.78W
05/13/2006  E0.88 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            NICKEL SIZED HAIL IN GOLDVILLE.

&&

DCW
Local storm report, May 13, 9:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             6 S LAFAYETTE           32.81N 85.40W
05/13/2006  M1.75 INCH       CHAMBERS           AL   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED IN OAK BOWERY.

0902 PM     HAIL             OPELIKA                 32.65N 85.38W
05/13/2006  M0.88 INCH       LEE                AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN NORTHERN OPELIKA.

&&

KNS/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:21 PM CDTSevere Thunderstorm WarningBMXTalladega24 min
May 13, 7:21 PM CDTSevere Thunderstorm WarningBMXShelby24 min
May 13, 7:21 PM CDTSevere Thunderstorm WarningBMXShelby24 min
May 13, 7:35 PM CDTSevere Thunderstorm WarningBMXClay, Coosa25 min
May 13, 8:03 PM CDTSevere Thunderstorm WarningBMXTallapoosa42 min
May 13, 8:33 PM CDTSevere Thunderstorm WarningBMXChambers57 min
May 13, 8:49 PM CDTSevere Thunderstorm WarningBMXLee41 min
May 14, 2:21 PM CDTSevere Thunderstorm WarningBMXLowndes24 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningBMXPike26 min
May 14, 3:08 PM CDTSevere Thunderstorm WarningBMXBarbour52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.